Wyoming, 2013

Hail in Wyoming, July 1, 2013

July 1, 2013 · NWS CYS · 2 events in 2 counties and zones

Early evening thunderstorms produced large hail over portions of Platte and Goshen counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Early evening thunderstorms produced large hail over portions of Platte and Goshen counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 1, 4:49 PM MST, 31 minutes earlier.

Area forecast discussion, Jul 1, 4:49 PM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT MON JUL 1 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 340 PM MDT MON JUL 1 2013

THE UPPER LEVEL PATTERN OVER NOAM WAS DOMINATED BY A HIGH AMPLITUDE
RIDGE FROM THE GREAT BASIN INTO SOUTHWEST CANADA AND A UPPER TROUGH
FROM THE MISSISSIPPI VALLEY EASTWARD. IN BETWEEN THESE FEATURES...A
MODERATE NORTHERLY FLOW ALOFT COMBINED WITH WEAK DISTURBANCES AND
LOW AND MID LEVEL MOISTURE FOR WIDELY SCATTERED SHOWERS AND TSTORMS
THIS AFTERNOON OVER PORTIONS OF SOUTHEAST WYOMING AND THE WESTERN
NEBRASKA PANHANDLE. A FEW OF THE TSTORMS HAVE TRENDED A BIT STRONGER
DURING THE PAST FEW HOURS AS WE REACH PEAK HEATING AND INSTABILITY.
0-6 KM STORM MOTION HAS BEEN TO THE SOUTH. THE CONVECTION WILL LIKELY
PERSIST UNTIL AROUND SUNSET BEFORE BEGINNING TO WANE.

LITTLE CHANGE IN THE UPPER LEVEL PATTERN IS FORECAST DURING THE NEXT
24 TO 36 HOURS. THE HEAT RIDGE WILL REMAIN PARKED OVER THE GREAT
BASIN...WITH THE TROUGH EAST OF THE GREAT PLAINS. THE SYNOPTIC FLOW
ALOFT WILL REMAIN NORTHERLY. THE LAST IN A SERIES OF WEAK SHORTWAVES
WILL EXIT SOUTH OF THE CWFA THIS EVENING. THIS WILL BRING AN END TO
THE ONGOING CONVECTION. A QUASI-STATIONARY FRONT WILL EXTEND FROM
EASTERN WYOMING INTO THE EASTERN PLAINS OF COLORADO...WITH A SURFACE
RIDGE FROM NORTHWEST WYOMING TO NORTHERN NEW MEXICO. WITH THE ABSENCE
OF UPPER LEVEL FORCING AND DRIER AIR ALOFT...TUESDAY AND TUESDAY NIGHT
WILL BE DRY. THE NAM DOES TRY TO ADVECT SOME MOISTURE WEST INTO THE
NEBRASKA PANHANDLE LATE TUESDAY...BUT SOUNDINGS INDICATE THIS AREA
WILL BE CAPPED. ANY CONVECTION THAT DEVELOPS WILL BE JUST EAST OF OUR
PANHANDLE COUNTIES.

THE NORTHERLY FLOW WILL KEEP TEMPERATURES NEAR SEASONAL NORMALS
DURING THE SHORT TERM. LOW TEMPERATURES TONIGHT AND TUESDAY NIGHT WILL
RANGE FROM THE 40S MOUNTAINS AND HIGH VALLEYS TO THE 50S FOR LOWER
ELEVATIONS. TEMPERATURES TUESDAY WILL BE ABOUT 5 DEGREES WARMER
FOR THE PLAINS WITH HIGHS IN THE LOW TO MID 80S. 60S AND 70S ARE
FORECAST FOR THE MOUNTAINS AND HIGH VALLEYS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 340 PM MDT MON JUL 1 2013

NORTHERLY FLOW ALOFT WILL TRANSITION TO A MORE ZONAL/SW FLOW PATTERN
THROUGH THE WEEKEND. WEDNESDAY WILL REMAIN DRY AND VERY WARM...WITH
INCREASING CHANCES FOR AFTERNOON THUNDERSTORMS ON THURSDAY AHEAD OF
A SHORTWAVE APPROACHING FROM THE WEST. UPPER LEVEL RIDGE WILL BEGIN
TO BREAK DOWN ON THURSDAY AND FRIDAY...ALTHOUGH THE THERMAL RIDGE
WILL REMAIN OVERHEAD THROUGH THIS TIME BRINGING TEMPS BACK UP INTO
THE UPPER 80S AND 90S BOTH DAYS. A WEAK FRONT WILL MOVE ACROSS THE
EASTERN PLAINS ON THURSDAY AND WILL ADVECT IN MORE LLVL MOISTURE TO
THIS AREA. THIS ALONG WITH THE SHORTWAVE APPROACHING FROM THE WEST
WILL BRING AT LEAST A SLIGHT CHANCE FOR TSTORMS IN THE HIGH
TERRAIN...WITH AN INCREASE IN COVERAGE ACROSS THE EASTERN PLAINS
ON FRIDAY. THROUGH THE WEEKEND...WILL SEE ENERGETIC ZONAL
FLOW OVERHEAD WITH EMBEDDED SHORTWAVES SPARKING OFF AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY. INCREASING SHEAR AND INSTABILITY
COULD PRODUCE A FEW STRONG THUNDERSTORMS THROUGH THIS TIME AS
WELL.

&&

.AVIATION...(FOR THE 00Z TAF ISSUANCE)

WIDELY SCATTERED SHOWERS AND TSTORMS WILL CONTINUE THROUGH 02Z OVER
THE HIGH PLAINS OF SOUTHEAST WYOMING AND WESTERN NEBRASKA. BRIEF
MVFR VISIBILITY WITH VARIABLE GUSTY WINDS UP TO 35 KT IN THE
VICINITY OF THE TSTORMS ARE POSSIBLE....OTHERWISE...VFR CONDITIONS
ARE EXPECTED TONIGHT AND INTO TUESDAY MORNING WITH WINDS BECOMING
LIGHT AND VARIABLE.

&&

.FIRE WEATHER...
ISSUED AT 340 PM MDT MON JUL 1 2013

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING MAY BRING UP TO A QUARTER INCH OF RAIN. DRY
CONDITIONS ARE FORECAST FOR TUESDAY THROUGH WEDNESDAY. AN UPPER
LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN PARKED OVER THE WESTERN
CONUS THROUGH MID WEEK WITH A SURFACE RIDGE THROUGH THE GREAT
PLAINS. TEMPERATURES WILL BE NEAR SEASONAL NORMALS THROUGH
WEDNESDAY...WITH WARMER TEMPERATURES FOR THE LATTER PART OF THE
HOLIDAY WEEK AS THE UPPER RIDGE SHIFTS TO THE EAST TOWARD WYOMING.
MINIMUM RELATIVE HUMIDITIES WILL RANGE FROM 20 AND 30 PERCENT OVER
THE LOWER ELEVATIONS OF SOUTH CENTRAL AND SOUTHEAST WYOMING
TUESDAY AND 15 TO 25 PERCENT WEDNESDAY. SURFACE WINDS AND GUSTS
WILL BE LESS THAN 25 MPH THROUGH WEDNESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...JAMSKI
LONG TERM...RJM
AVIATION...JAMSKI
FIRE WEATHER...JAMSKI
Hazardous weather outlook, Jul 1, 11:17 AM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1217 PM MDT MON JUL 1 2013

WYZ101>119-021830-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1217 PM MDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE LARAMIE
RANGE AND VALLEY AND MOVE SOUTHWARD THROUGH MID AFTERNOON...
WITH MORE ISOLATED THUNDERSTORMS DEVELOPING OVER PORTIONS OF
SOUTHEAST WYOMING DURING THE LATE AFTERNOON AND EARLY EVENING.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF MODERATE
TO HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED LATE DAY THUNDERSTORMS WILL AFFECT SOUTHEAST WYOMING
FRIDAY THROUGH SUNDAY. NONE OF THE STORMS IS EXPECTED TO PRODUCE
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-021830-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1217 PM MDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL
DEVELOP. A FEW OF THE THUNDERSTORMS WILL PRODUCE BRIEF WIND
GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED LATE DAY THUNDERSTORMS WILL AFFECT THE WESTERN NEBRASKA
PANHANDLE SATURDAY AND SUNDAY. NONE OF THE STORMS IS EXPECTED TO
PRODUCE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Local storm report, Jul 1, 1:48 PM MST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             21 WSW WARREN AF BASE   41.04N 105.23W
07/01/2013  E0.25 INCH       LARAMIE            WY   COCORAHS

            EVENT DURATION 10 MINUTES.

&&

MJAMSKI
Special weather statement, Jul 1, 4:41 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
541 PM MDT MON JUL 1 2013

WYZ108-020030-
GOSHEN COUNTY WY-
541 PM MDT MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSHEN COUNTY UNTIL 630
PM MDT...

AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF LUSK...MOVING SOUTH AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JAY EM...
  FORT LARAMIE...
  LINGLE...
  HWY 85 AT DRY RAWHIDE CREEK...

&&

LAT...LON 4208 10406 4207 10459 4256 10444 4257 10414
TIME...MOT...LOC 2340Z 002DEG 26KT 4249 10430

TJT

The radar

The Cheyenne radar (KCYS), 120 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Goshen

When
July 1, 5:20 PM MST to 5:25 PM MST
Where
Goshen County, 0.5 mi SSE of Fort Laramie
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.213, -104.518

Quarter to ping pong ball size hail was reported in Fort Laramie.

Hail, Platte

When
July 1, 6:18 PM MST to 6:23 PM MST
Where
Platte County, 9 mi SE of Chugwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.658, -104.707

Marble to quarter size hail was reported southeast of Chugwater.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450443, 450445.